Syncope and sinus bradycardia from combined use of thalidomide and β-blocker

Authors


  • No conflict of interest was declared.

Abstract

We present a case of a 76-year-old Japanese man with hypertension and multiple myeloma (MM) presented with syncope and sinus bradycardia. Thalidomide therapy for MM was added to longstanding atenolol therapy one month prior to presentation. His heart rate (HR) was around 70 beats per minute (bpm) before addition of Thalidomide. His HR on presentation was less than 30 bpm. He was treated with intravenous atropine followed by temporary pacemaker and taken off atenolol. His HR returned to around 70 bpm few days after discontinuation of atenolol, even though he was still taking thalidomide, permitting outpatient management without a pacemaker. Both thalidomide and atenolol have been reported to cause bradycardia. Neither agent caused bradycardia when used alone in this patient, but simultaneous use caused symptomatic bradycardia. As thalidomide is prescribed more frequently, clinicians should be aware of the possibility of drug-induced sinus bradycardia due to the interaction of thalidomide and β-blockers. Copyright © 2008 John Wiley & Sons, Ltd.

Ancillary